Kansas, 2013

Tornadoes and Hail in Kansas, May 8, 2013

May 8, 2013 · NWS DDC · 55 events in 15 counties and zones

A second day of severe weather moved across the area. An upper level wind maximum entered the high plains as deep moisture and strong heating persisted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A second day of severe weather moved across the area. An upper level wind maximum entered the high plains as deep moisture and strong heating persisted. Thunderstorms erupted during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 12:22 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 8, 12:22 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT WED MAY 8 2013

...UPDATED SHORT TERM AND LONG TERM SECTIONS...

.SYNOPSIS...
ISSUED AT 1156 AM CDT WED MAY 8 2013

WATER VAPOR LOOPS SHOWED A MID LEVEL CYCLONE CENTERED OVER THE FOUR
CORNERS AS OF LATE MORNING. A MID LEVEL POTENTIAL VORTICITY ANOMALY
WAS ELLIPTICAL IN ITS CONFIGURATION FROM FAR NORTHEAST ARIZONA
THROUGH NORTHERN NEW MEXICO INTO SOUTH CENTRAL COLORADO. RAP
ANALYSIS AND WATER VAPOR LOOP SUGGESTED THE GREATEST MID LEVEL
ASCENT WAS OCCURRING OVER THE SANGRES OF FAR SOUTH CENTRAL COLORADO
AND NORTH CENTRAL NEW MEXICO. LIGHTNING STRIKES AS OF 1615 UTC WERE
CLUSTERED ALONG THE FRONT RANGE IN THE PUEBLO VICINITY. 850MB UPPER
AIR ANALYSIS SHOWED DEEPEST MOISTURE ACROSS WEST TEXAS WITH AN AXIS
OF +13 TO +15C DEWPOINTS FROM MIDLAND TO AMARILLO. THIS MOISTURE WAS
MIXING DOWN TO THE SURFACE WITH 58 TO 60F DEWPOINTS OBSERVED FROM
WEST TEXAS THROUGH FAR SOUTHWEST OKLAHOMA.

A SMALL MESOSCALE CONVECTIVE SYSTEM (MCS) DEPARTED SOUTH
CENTRAL/SOUTHEAST KANSAS EARLY THIS MORNING AND LEFT AN OUTFLOW
BOUNDARY ACROSS NORTHERN OKLAHOMA. WINDS WERE OUT OF THE DUE EAST
NORTH OF THE BOUNDARY WITH DEWPOINTS IN THE 54 TO 57F RANGE ON THE
COOL SIDE OF THE OUTFLOW BOUNDARY. THE OUTFLOW BOUNDARY LOST ITS
DEFINITION FARTHER WEST...BUT COULD STILL BE FOLLOWED UP TO THE
EXTREME NORTHEASTERN TEXAS PANHANDLE. AS OF 16Z...THE STRONGEST
SURFACE-BASED CONVERGENCE WAS ALONG THE WESTERN PORTION OF THE
OUTFLOW BOUNDARY WHERE IT MET A DEVELOPING DRYLINE...SOMEWHERE IN
THE GLAZIER, TX TO SHATTUCK, OK VICINITY. THE SYNOPTIC SURFACE LOW
WAS LOCATED NEAR GUYMON, OK AND A NEBULOUS TROUGH AXIS EXTENDED
NORTH-NORTHEAST OF THIS LOW THROUGH WEST-CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 120 PM CDT WED MAY 8 2013

TONIGHT:
SEVERE WEATHER EVENT IS THE MAIN FOCUS OF THE FORECAST. THE
STRONGEST ASCENT TIED TO THE NOSE OF THE MID LEVEL POTENTIAL
ANOMALY...WILL APPROACH SOUTHWEST KANSAS DURING THE PEAK HEATING OF
THE DAY. THE OUTFLOW BOUNDARY MENTIONED IN THE SYNOPSIS SECTION WILL
CONTINUE TO SLOWLY DISSOLVE AS THE LOWER TROPOSPHERIC FLOW RESPONDS
TO THE SYNOPTIC LOW OVER THE OKLAHOMA PANHANDLE. THE NARROW CHANNEL
OF UPPER 50S TO NEAR 60 DEWPOINTS WILL ADVECT NORTHWESTWARD INTO
SOUTHWEST KANSAS. STORMS OVER SOUTHEASTERN COLORADO WILL CONTINUE TO
EXPAND EASTWARD THIS AFTERNOON...AND WHEN IT BEGINS TO INTERACT WITH
THE MID TO UPPER 50S DEWPOINTS...SEVERE STORMS WILL BECOME MORE OF
AN ISSUE. THERE ARE SEVERAL AREAS WHERE SEVERE STORMS MAY DEVELOP AS
SMALL AREAS OF CONVERGENCE DEVELOP CLOSE TO THE SURFACE LOW. ALL
SHORT TERM MODELS SHOW AN IMPRESSIVE AMOUNT OF CONVECTIVE ACTIVITY
IN THE 00-06Z TIME FRAME THIS EVENING.

AS FAR AS THREATS GO...THE BEST TORNADO POTENTIAL WILL BE ACROSS
SOUTH-CENTRAL KANSAS...AND ESPECIALLY IN THE 00Z TO 03Z TIME FRAME
WHEN 0-1KM AGL SHEAR RAMPS UP SIGNIFICANTLY. HIGHER DEGREE OF
MOISTURE CONTENT WITH SURFACE DEWPOINTS IN THE 58 TO 61F RANGE DUE
TO CONVERGENCE WILL BE FOUND HERE. THIS SAME AREA...MAINLY SOUTHEAST
OF AN ENGLEWOOD TO SAINT JOHN LINE...WILL ALSO SEE THE GREATEST
THREAT FOR VERY LARGE HAIL TO AROUND TENNIS BALL OR BASEBALL SIZE.
NORTH OF THIS LINE...LARGE HAIL TO 2 INCHES DIAMETER APPEARS QUITE
POSSIBLE...BUT UPPER TROPOSPHERIC FLOW WILL BE A BIT WEAKER AND
THERE WILL BE A LARGER CONCENTRATION OF STORMS SO VERY LARGE HAIL
PRODUCTION DOES NOT LOOK QUITE AS IDEAL.  THE AREA GENERALLY ALONG
AND NORTH OF A LAKIN TO JETMORE TO LARNED LINE WILL SEE A HEAVY RAIN
THREAT...AS ORIENTATION OF STORMS IN A WEST-SOUTHWEST TO
EAST-NORTHEAST MANOR MAY PROMOTE TRAINING OF STORMS OVER THE SAME
GENERAL LOCATIONS FOR A COUPLE OF HOURS.  HAVE GONE AHEAD AND ADDED
"HEAVY RAIN POSSIBLE" IN THE GRIDS FOR THIS PORTION OF THE DDC
FORECAST AREA.  A FAIRLY IMPRESSIVE MCS WILL LIKELY RESULT AFTER 04Z
OR SO WITH A TRANSITION MORE TO A STRONG/DAMAGING WIND THREAT AS ONE
OR TWO BOW SEGMENTS MAY EVOLVE.

THURSDAY:
COOL, YET STILL MOIST NORTHEAST WINDS WILL PREVAIL ACROSS THE REGION
THURSDAY. WE SHOULD SEE SOME FILTERED INSOLATION ALLOWING
TEMPERATURES TO REACH THE UPPER 60S TO PERHAPS LOWER 70S...ALLOWING
FOR REGENERATION OF SOME SHOWERS AND SOME ISOLATED THUNDER IN THE
AFTERNOON DUE TO A RATHER COOL (AND SOMEWHAT MOIST) MID LEVEL
ENVIRONMENT.  WILL MAINTAIN THE CHANCE POPS ACROSS THE WHOLE
SOUTHWEST KANSAS REGION FOR THE DAY THURSDAY AS A RESULT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 120 PM CDT WED MAY 8 2013

THE PERIOD FROM THURSDAY MORNING THROUGH FRIDAY APPEARS CLOUDY AND
CLIMATOLOGICALLY NEAR NORMAL, WITH WEAKLY UPSLOPE NORTHEASTERLY SURFACE
WINDS. THE GFS AND ECMWF SHOW MOIST 850 MB FIELDS SUGGESTIVE OF
WIDESPREAD STRATUS THAT ONLY SLOWLY ERODES ACROSS WESTERN KANSAS ON
FRIDAY. THE WARMEST OF MODEL SOLUTIONS ALLOW LOW 70'S WHICH IS
CLIMATOLOGICALLY NORMAL FOR THIS TIMEFRAME. DEPENDING ON THE
EXTENSIVENESS OF CLOUDINESS, TEMPERATURES COULD RANGE ANYWHERE FROM
THE MID 60'S TO MID 70'S.

THE UPPER POLAR LOW OVER CENTRAL CANADA WILL THEN TRACK SOUTHEAST
TO SOUTH OF HUDSON BAY, AS AN UPPER LEVEL RIDGE BEGINS TO DOMINATE
THE WESTERN PLAINS. THIS WILL LIKELY MARK THE BEGINNING OF A WARMER
AND DRIER PERIOD WHICH SHOULD LAST TOUGH MUCH OF THE WEEK BARRING
ANY ISOLATED CONVECTIVE EVENTS. ISOLATED CONVECTION IS POSSIBLE
SATURDAY AS THE SURFACE FRONT PUSHES THROUGH THE REGION. ANY
CONVECTION WOULD BE DUE TO CONDITIONAL INSTABILITY AND SURFACE
CONVERGENCE, AND WOULD BE PURELY DIURNALLY DRIVEN. SURFACE HIGH
PRESSURE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS BY
SATURDAY NIGHT.

AN UPPER LEVEL JET WILL BECOME FOCUSED ZONALLY ACROSS SOUTHERN
CANADA BY EARLY NEXT WEEK. MEANWHILE, UPPER LOW PRESSURE WILL SLOWLY
EVOLVE FROM THE DESERT SOUTHWEST INTO THE SOUTHERN PLAINS THROUGH
MID WEEK. THIS PATTERN COULD ALLOW OPPORTUNITIES FOR ISOLATED TO
WIDELY SCATTERED CONVECTION FROM HIGH TERRAIN SURFACE HEATING OVER
EASTERN COLORADO, CLOSE TO FAR WESTERN KANSAS. AN 850 MB TO 700 MB
LEVEL BAROCLINIC ZONE ASSOCIATED WITH THE UPPER LOW ACROSS NEBRASKA
KANSAS COULD ALSO BE A FAVORED FOCUS FOR MORE WIDESPREAD CONVECTION
BY WEDNESDAY OR WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1156 AM CDT WED MAY 8 2013

NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE IMPACTING AVIATION
INTEREST FROM LATE THIS AFTERNOON THROUGH MUCH OF THE EVENING
THROUGH MIDNIGHT. TIMING OF THE INDIVIDUAL STORMS IMPACTING
TERMINALS CAN ONLY BE HANDLED IN THE ONE TO THREE HOUR NEAR TERM
FORECAST...BUT FOR THE 18Z TAF...WILL TRY TO NARROW DOWN A THREE
HOUR WINDOW OF THE BEST TIME FRAME FOR STRONGEST STORMS REDUCING
VISIBILITY AND CEILING. AFTER MIDNIGHT...CONDITIONS SHOULD IMPROVE
WITH THUNDERSTORMS EXITING THE REGION...BUT THERE WILL STILL
PROBABLY BE A FEW HOURS OF MVFR OR IFR CEILINGS AFTER MIDNIGHT IN
THE COOLER, YET STILL MOIST AIRMASS. WINDS WILL BE NORTHEAST AFTER
THE THUNDERSTORM EVENT FOR THE REMAINDER OF THE NIGHT INTO THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  65  48  65 /  60  30  20  10
GCK  52  66  47  65 /  80  30  20  10
EHA  51  66  49  66 /  40  40  30  10
LBL  53  68  49  67 /  20  40  30  10
HYS  55  66  49  66 /  90  30  20  10
P28  59  73  54  68 /  80  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...RUSSELL
AVIATION...UMSCHEID
Hazardous weather outlook, May 8, 4:10 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED MAY 8 2013

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED MAY 8 2013 /410 AM MDT WED MAY 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ARE FORECAST TO DEVELOP THIS AFTERNOON
AND EVENING WITH SOME SEVERE STORMS EXPECTED. A FEW OF THE STORMS
COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTH CENTRAL
KANSAS, WITH QUARTER TO GOLFBALL SIZE HAIL POSSIBLE FARTHER NORTH
AND WEST. AN ISOLATED TORNADO COULD ALSO DEVELOP TOWARD CENTRAL
KANSAS ALONG A WARM FRONT. THE SEVERE THREAT WILL CONTINUE EARLY
THIS EVENING BEFORE DIMINISHING BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY BUT
THE CHANCE FOR SEVERE WEATHER FROM THESE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER SOUTHWEST AND INTO CENTRAL AND
SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, May 8, 3:14 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT WED MAY 8 2013

KSZ061-082215-
HAMILTON-
314 PM MDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF
HORACE TO 7 MILES WEST OF HOLLY...OR ALONG A LINE EXTENDING FROM 23
MILES WEST OF TRIBUNE TO 13 MILES WEST OF COOLIDGE...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN HAMILTON COUNTY...INCLUDING THE CITIES OF COOLIDGE AND
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3792 10205 3820 10205 3826 10205 3827 10204
      3827 10157 3775 10168 3786 10205
TIME...MOT...LOC 2114Z 279DEG 26KT 3851 10217 3802 10223

UMSCHEID

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

33 hail, 20 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Meade

When
May 8, 3:28 PM CST
Where
Meade County, 7.31 mi SSE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -100.110

Thunderstorm Wind, Hamilton

When
May 8, 2:40 PM MST
Where
Hamilton County, 1.77 mi ENE of Coolidge
Measured
63 kt (72 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.040, -101.970

Winds were estimated to be 70 MPH.

Hail, Clark

When
May 8, 3:53 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.440, -100.010

Hail, Clark

When
May 8, 4:12 PM CST
Where
Clark County, 2.14 mi SSW of Ashland Krier Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -99.780

Hail, Ford

When
May 8, 4:22 PM CST
Where
Ford County, 4.77 mi NW of Bloom
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.530, -99.960

Hail, Clark

When
May 8, 4:30 PM CST
Where
Clark County, 1.3 mi ESE of Sitka
Measured
2 in hail
Reported by
Public
Coordinates
37.170, -99.650

Thunderstorm Wind, Grant

When
May 8, 4:32 PM CST
Where
Grant County, 1.1 mi E of Ulysses
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.580, -101.350

A semi was blown off the road on the east side of Ulysses.

Hail, Clark

When
May 8, 4:36 PM CST
Where
Clark County, 2.65 mi SE of Sitka
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.150, -99.640

Hail, Clark

When
May 8, 4:38 PM CST
Where
Clark County, 1.3 mi ESE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -99.650

Thunderstorm Wind, Grant

When
May 8, 4:40 PM CST
Where
Grant County, 0.69 mi S of Hickok
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.560, -101.230

Thunderstorm Wind, Grant

When
May 8, 4:40 PM CST
Where
Grant County, 2.14 mi SSW of Ulysses
Measured
85 kt (98 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -101.380

A garage roof was blown off by the high winds.

Hail, Comanche

When
May 8, 4:43 PM CST
Where
Comanche County, 3.37 mi WSW of Protection
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.190, -99.540

Thunderstorm Wind, Haskell

When
May 8, 4:50 PM CST
Where
Haskell County, 4.08 mi WNW of Satanta Muni Arpt
Measured
75 kt (86 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.470, -101.050

An unknown number of power poles were blown down by high wind.

Hail, Clark

When
May 8, 5:00 PM CST
Where
Clark County, 0.88 mi NE of Sitka
Measured
1.75 in hail
Reported by
Public
Coordinates
37.190, -99.660

The hail ranged in size from quarters to golf balls.

Hail, Ford

When
May 8, 5:05 PM CST
Where
Ford County, 8.28 mi NNE of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -100.120

Hail, Clark

When
May 8, 5:07 PM CST
Where
Clark County, 5.55 mi E of Sitka
Measured
1.75 in hail
Reported by
Public
Coordinates
37.190, -99.570

Hail, Clark

When
May 8, 5:14 PM CST
Where
Clark County, 5 mi E of Sitka
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.190, -99.580

Hail, Comanche

When
May 8, 5:20 PM CST
Where
Comanche County, 4.78 mi SW of Protection
Measured
2.75 in hail
Reported by
Public
Coordinates
37.150, -99.540

Hail, Comanche

When
May 8, 5:28 PM CST
Where
Comanche County, Protection
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.200, -99.480

Thunderstorm Wind, Finney

When
May 8, 5:30 PM CST
Where
Finney County, 0.69 mi N of Plymell
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.810, -100.870

Tree limbs 4 inches in diameter were blown down by the high wind.

Tornado, Ellis

When
May 8, 5:30 PM CST to 5:35 PM CST
Where
Ellis County, 2.97 mi NNE of Catharine to 3.1 mi W of Emmeram
Rating
EF0
Path length
0.66 mi
Path width
100 yd
Reported by
COOP Observer
Coordinates
38.970, -99.200

An observer reported 2 tornadoes.

Tornado, Ellis

When
May 8, 5:30 PM CST to 5:32 PM CST
Where
Ellis County, 3.31 mi NNE of Catharine to 3.4 mi NNE of Catharine
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
COOP Observer
Coordinates
38.974, -99.197

An observer reported 2 tornadoes.

Hail, Kearny

When
May 8, 5:35 PM CST
Where
Kearny County, 10.23 mi SE of Lakin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.830, -101.140

The hail piled up to 2 inches in depth.

Hail, Finney

When
May 8, 5:35 PM CST
Where
Finney County, 4.84 mi S of Garden City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.900, -100.870

Hail, Comanche

When
May 8, 5:35 PM CST
Where
Comanche County, 2.76 mi S of Protection
Measured
2 in hail
Reported by
Public
Coordinates
37.160, -99.480

Thunderstorm Wind, Finney

When
May 8, 5:35 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -100.860

Powerl lines were blown down at the intersection of Mary Street and Farmland Road.

Thunderstorm Wind, Comanche

When
May 8, 5:35 PM CST
Where
Comanche County, 5.66 mi NW of Coldwater
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.330, -99.400

East winds estimated to be 70 MPH destroyed a shed.

Thunderstorm Wind, Finney

When
May 8, 5:35 PM CST
Where
Finney County, 4.84 mi S of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -100.870

Winds were estimated to be 60 MPH.

Hail, Pratt

When
May 8, 5:36 PM CST
Where
Pratt County, 2.29 mi WNW of Preston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -98.590

Hail, Comanche

When
May 8, 5:40 PM CST
Where
Comanche County, 4.87 mi ESE of Protection
Measured
2 in hail
Reported by
Public
Coordinates
37.170, -99.400

Thunderstorm Wind, Finney

When
May 8, 5:40 PM CST
Where
Finney County, 4.87 mi S of Garden City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -100.860

An irrigation was blown across the highway.

Thunderstorm Wind, Finney

When
May 8, 5:41 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
May 8, 5:45 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.860

Winds of 60 to 70 MPH blew down two to three inch diameter tree branches at the GCCC.

Thunderstorm Wind, Finney

When
May 8, 5:50 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -100.860

Several mobile homes near 950 N Jenny Barker Road lost roofs and had siding blown off by high winds. Power poles were blown down for a mile stretch along Highway 156.

Hail, Comanche

When
May 8, 5:52 PM CST
Where
Comanche County, 1.77 mi NE of Buttermilk
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.120, -99.310

Hail, Comanche

When
May 8, 5:52 PM CST
Where
Comanche County, 3.45 mi N of Buttermilk
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.150, -99.330

Thunderstorm Wind, Scott

When
May 8, 5:53 PM CST
Where
Scott County, 3.79 mi W of Scott City
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.480, -100.970

Thunderstorm Wind, Finney

When
May 8, 5:54 PM CST
Where
Finney County, 0.88 mi NE of (Gck)garden City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.940, -100.720

Thunderstorm Wind, Finney

When
May 8, 5:57 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.860

Winds were estimated to be 70 MPH.

Hail, Comanche

When
May 8, 5:58 PM CST
Where
Comanche County, 3.45 mi N of Buttermilk
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.150, -99.330

Hail, Clark

When
May 8, 6:00 PM CST
Where
Clark County, 9.02 mi ENE of Clark State Lake
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.410, -99.620

Hail, Comanche

When
May 8, 6:01 PM CST
Where
Comanche County, 5.53 mi S of Coldwater
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.190, -99.330

Hail, Pratt

When
May 8, 6:13 PM CST
Where
Pratt County, 1.09 mi E of Pratt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.650, -98.710

Hail, Kiowa

When
May 8, 6:43 PM CST
Where
Kiowa County, 12.92 mi WSW of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -99.310

Hail, Ellis

When
May 8, 6:45 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -99.320

Thunderstorm Wind, Ford

When
May 8, 6:48 PM CST
Where
Ford County, 0.69 mi N of (Ddc)dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -99.970

Hail, Ellis

When
May 8, 6:50 PM CST
Where
Ellis County, 0.88 mi NE of Hays
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.310

Hail, Comanche

When
May 8, 6:53 PM CST
Where
Comanche County, 1.38 mi N of Coldwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.290, -99.330

Thunderstorm Wind, Ness

When
May 8, 6:59 PM CST
Where
Ness County, 8.31 mi S of Laird
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
38.330, -100.060

Hail, Ford

When
May 8, 7:00 PM CST
Where
Ford County, 6.22 mi S of Dodge City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.660, -100.020

Thunderstorm Wind, Ford

When
May 8, 7:00 PM CST
Where
Ford County, 6.22 mi S of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.660, -100.020

Winds were estimated to be 65 MPH.

Hail, Comanche

When
May 8, 7:48 PM CST
Where
Comanche County, 5.57 mi SSE of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -99.430

Thunderstorm Wind, Pawnee

When
May 8, 7:55 PM CST
Where
Pawnee County, 2.82 mi N of Hamburg
Measured
75 kt (86 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.160, -99.160

Six power poles were snapped off along L Road between 150th and 160th.

Hail, Comanche

When
May 8, 8:00 PM CST
Where
Comanche County, 1.49 mi SSW of Coldwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.250, -99.340

Hail, Comanche

When
May 8, 8:00 PM CST
Where
Comanche County, 6.18 mi SE of Wilmore
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457593, 457645, 457594, 457595, 457600, 457601, 457646, 457603, 457613, 457643, 457647, 457619, 457648, 457620, 457621, 457622, 457623, 457624, 457579, 457649, 457651, 457661, 457586, 457625, 457626, 457632, 457652, 457653, 457628, 457629, 457642, 457654, 457655, 457638, 457585, 457587, 457631, 457633, 457634, 457588, and more.